Alert archive / Texas / Tornado Warnings in 2019
Tornado Warning 18, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at May 5, 2019, 7:43 PM CDT for Borden County, Dawson County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2019, 7:43 PM CDT (00:43 UTC)
- Expired
- May 5, 2019, 8:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Borden County, TX, Dawson County, TX
The radar
The Lubbock radar (KLBB), 84 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 4:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1159 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 2013 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted.
744
WFUS54 KMAF 060043
TORMAF
TXC033-115-060130-
/O.NEW.KMAF.TO.W.0018.190506T0043Z-190506T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
743 PM CDT Sun May 5 2019
The National Weather Service in Midland has issued a
* Tornado Warning for...
Northwestern Borden County in western Texas...
Northeastern Dawson County in western Texas...
* Until 830 PM CDT.
* At 742 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles east of O'donnell, or 16 miles southeast of
Tahoka, moving southeast at 5 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Borden and northeastern Dawson Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3296 10192 3296 10140 3284 10145 3281 10172
TIME...MOT...LOC 0042Z 314DEG 5KT 3295 10167
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
102 follow-up statements
232
WWUS54 KMAF 060058
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
758 PM CDT Sun May 5 2019
TXC033-115-060130-
/O.CON.KMAF.TO.W.0018.000000T0000Z-190506T0130Z/
Borden TX-Dawson TX-
758 PM CDT Sun May 5 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
NORTHWESTERN BORDEN AND NORTHEASTERN DAWSON COUNTIES...
At 758 PM CDT, a confirmed tornado was located 7 miles east of
O'donnell, or 15 miles south of Tahoka, and is nearly stationary.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Weather spotters confirmed two tornadoes about 15 miles
northwest of Gail.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Borden and northeastern Dawson Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3296 10187 3296 10149 3284 10146 3281 10172
TIME...MOT...LOC 0058Z 322DEG 4KT 3295 10170
TORNADO...OBSERVED
HAIL...1.75IN
$$
10595
WWUS54 KMAF 060119
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
819 PM CDT Sun May 5 2019
TXC033-115-060130-
/O.CON.KMAF.TO.W.0018.000000T0000Z-190506T0130Z/
Borden TX-Dawson TX-
819 PM CDT Sun May 5 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
NORTHWESTERN BORDEN AND NORTHEASTERN DAWSON COUNTIES...
At 819 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles east of O'donnell, or 16 miles northwest of
Gail, and is nearly stationary.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Borden and northeastern Dawson Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3296 10174 3296 10153 3284 10146 3281 10170
TIME...MOT...LOC 0119Z 303DEG 2KT 3294 10165
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
10What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 5, 7:07 PM CDT, 36 minutes earlier.
Area forecast discussion, May 5, 7:07 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 707 PM CDT Sun May 5 2019 .DISCUSSION... See aviation discussion below. && .AVIATION... Storms are far enough removed from TAF sites to keep mention of TSRA out, except FST for a few more hrs. Otherwise erratic/gusty outflow winds will be the main concern through late evening. && .PREV DISCUSSION... /issued 427 PM CDT Sun May 5 2019/ UPDATE... Severe thunderstorm watch #133 til 11 PM CDT PB/Trans Pecos. DISCUSSION... Weak cap/strong daytime heating/steep lapse/moderate CAPES/ sufficient shear are all in place for a few severe storms with large/giant hail and severe wind gusts. PREV DISCUSSION... /issued 235 PM CDT Sun May 5 2019/ DISCUSSION... Another day, another round of scattered severe thunderstorms are expected to develop this afternoon and evening. Current radar/satellite already shows convection forming between the Pecos River and Davis Mountains. MLCAPE is moderate but SBCAPE is impressive at greater than 3KJ/Kg. 0-6km shear is 30-35kts which is somewhat weak though early radar returns are showing tilt so there probably is enough present for severe storms. Models show the entire dryline getting active this afternoon with storms developing from the Big Bend to the central Permian Basin and slowly moving east. Tomorrow and Tuesday show no real change with the dryline remaining active thanks to west-southwesterly upper flow and ample low level moisture convergence. Tuesday may be the greatest risk for severe weather as a deep upper trough moves into the Four Corners region. Upper winds will back from a much more southerly direction and the approach of an upper jet will increase divergence, instability, and shear aloft. The arrival of the jet lags max heating which could be a factor in storm areal coverage. The trough moves into the Central Plains Wednesday bringing the one day this week that there will be dry weather with no rain chances. Thursday a cold front arrives bringing colder temperatures and more rain chances. Thankfully, a stable airmass behind the cold front will eliminate a severe weather risk for a few days with isentropic lift producing light rain and rain showers with perhaps a few thunderstorms returning by the end of the week. Temperatures behind the front will be below normal for this time of year and slow to warm due to a second low pressure system that only slowly moves across the Desert Southwest providing ample clouds and easterly low level winds. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 63 85 64 85 / 30 20 30 20 Carlsbad 58 93 59 88 / 10 10 10 0 Dryden 65 84 66 87 / 40 40 30 20 Fort Stockton 62 88 64 88 / 30 40 20 20 Guadalupe Pass 60 85 59 80 / 10 10 0 0 Hobbs 57 88 59 86 / 10 20 10 10 Marfa 54 85 51 85 / 20 30 20 10 Midland Intl Airport 63 86 64 87 / 20 20 20 10 Odessa 62 87 64 87 / 20 20 20 10 Wink 62 92 63 91 / 20 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, May 5, 2:20 PM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 220 PM CDT Sun May 5 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-061930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 220 PM CDT Sun May 5 2019 /120 PM MDT Sun May 5 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight There is a chance of severe thunderstorms across parts of the area for this afternoon and tonight. Large hail and damaging winds will be possible with these storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms will be possible across parts of the area Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, May 5, 5:44 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
544 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL ALPINE 30.36N 103.67W
05/05/2019 E0.88 INCH BREWSTER TX PUBLIC
&&
HENNIGSpecial weather statement, May 5, 6:20 PM CDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 620 PM CDT Sun May 5 2019 NMZ034-TXZ050-060-060000- Southern Lea County NM-Andrews TX-Winkler TX- 620 PM CDT Sun May 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...SOUTHWESTERN ANDREWS...NORTHERN WINKLER AND NORTHEASTERN LOVING COUNTIES UNTIL 700 PM CDT/600 PM MDT/... At 620 PM CDT/520 PM MDT/, Doppler radar was tracking a strong thunderstorm near Jal, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Jal and Bennett. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for western Texas. LAT...LON 3200 10333 3213 10326 3209 10285 3187 10298 TIME...MOT...LOC 2320Z 278DEG 20KT 3205 10323 87
Local storm report, May 5, 6:43 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
643 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM HAIL ANDREWS 32.32N 102.55W
05/05/2019 M1.75 INCH ANDREWS TX PUBLIC
&&
SCOTT.KLEEBAUERLocal storm report, May 5, 6:44 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
644 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM HAIL 1 SW ANDREWS 32.31N 102.56W
05/05/2019 M1.50 INCH Andrews TX PUBLIC
&&
SCOTT.KLEEBAUERLocal storm report, May 5, 6:46 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
646 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 1 NW ANDREWS 32.33N 102.56W
05/05/2019 M1.75 INCH Andrews TX TRAINED SPOTTER
&&
SCOTT.KLEEBAUERLocal storm report, May 5, 6:52 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
652 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND DMG BELDING 30.79N 103.03W
05/05/2019 PECOS TX EMERGENCY MNGR
POWER POLES KNOCKED DOWN, AS WELL AS A BARN ROOF BLOWN
OFF.
&&
SCOTT.KLEEBAUERThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:00 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 60 min |
| May 5, 7:18 PM CDT | Tornado Warning | MAF | Borden, Dawson | 27 min |
| May 5, 7:30 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 38 min |
| May 5, 7:53 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 52 min |
| May 5, 7:57 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| May 5, 8:01 PM CDT | Special Weather Statement | MAF | Terrell | 44 min |
| May 5, 8:28 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson | 3 hr |
| May 5, 8:30 PM CDT | Tornado Warning | MAF | Borden | 30 min |
| May 5, 8:43 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard | 62 min |
| May 5, 9:44 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 61 min |
| May 6, 5:16 PM CDT | Special Weather Statement | MAF | 29 min | |
| May 6, 5:20 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 55 min |
| May 6, 6:17 PM CDT | Special Weather Statement | MAF | Pecos | 28 min |
| May 6, 6:46 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Pecos, Reeves | 119 min |
| May 6, 6:55 PM CDT | Special Weather Statement | MAF | 50 min |
Nearby
Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.